Vol. 9, No. 4, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Affine hyperbolic toral automorphisms

Colin Thomson and Donna K. Molinek

Vol. 9 (2016), No. 4, 541–549
Abstract

A hyperbolic transformation of the torus is an example of a function that is Devaney chaotic; that is, it is topologically transitive and has dense periodic points. An irrational rotation of the torus, on the other hand, is not chaotic because it has no periodic points. We show that a hyperbolic transformation of the torus followed by a translation (an affine hyperbolic toral automorphism) has dense periodic points and maintains transitivity. As a consequence, affine toral automorphisms are chaotic, even when the translation is an irrational rotation.

Keywords
topological dynamics, chaos, toral automorphism
Mathematical Subject Classification 2010
Primary: 54H20
Secondary: 37B40
Milestones
Received: 30 January 2014
Accepted: 17 August 2015
Published: 6 July 2016

Communicated by Michael E. Zieve
Authors
Colin Thomson
University of North Carolina at Chapel Hill
Phillips Hall CB#3250
Chapel Hill, NC 27599
United States
Donna K. Molinek
Davidson College
Box 6999
Davidson, NC 28035
United States